Hail, Golden Valley
- When
- July 14, 1:30 PM MST
- Where
- Golden Valley County, 16.08 mi SSW of Barber
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.100, -109.490
An approaching upper trough and jet max brought a strong line of thunderstorms across the Billings Forecast Area. Sufficient deep layer shear and instability resulted in supercells with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An approaching upper trough and jet max brought a strong line of thunderstorms across the Billings Forecast Area. Sufficient deep layer shear and instability resulted in supercells with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 14, 1:02 PM MST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
202 PM MDT THU JUL 14 2011
.SHORT TERM...VALID FOR FRI AND SAT...
MINIMAL CHANGES TO FORECAST AGAIN THIS AFTERNOON...AS UPPER LOW
LEVEL PRESSURE SYSTEM REMAINS OVER THE PACIFIC
NORTHWEST...KEEPING SOUTHWEST FLOW OVER THE REGION. THUNDERSTORMS
ARE THE BIG STORY TODAY AND TOMORROW.
ALTHOUGH GFS AND EC ARE NOT DOING MUCH...THE NAM KEEPS BRINGING
WAVES THROUGH THE REGION...WHICH WILL BRING CONTINUED POTENTIAL
FOR STORMS AND PRECIP. HIGH CAPE VALUES CONTINUE TO BE PROGGED TO
DEVELOP OVER THE REGION TODAY. ADDITIONALLY...A STRONG JET IS
PROGGED TO MOVE THROUGH THE REGION. COMBINE THESE WITH A SHORTWAVE
MOVING OVER THE REGION...AND WE EXPECT TO SEE SCATTERED SHOWERS
AND THUNDERSTORMS...THAT COULD BE STRONG TO SEVERE IN NATURE
THROUGH TONIGHT. RAISED POPS SLIGHTLY...AND CONTINUED WITH MENTION
OF SEVERE ACROSS THE REGION.
ANOTHER SHORTWAVE MOVES THROUGH ON FRIDAY...BUT SOME SHORTWAVE
RIDGING IS ALSO INDICATED...SO WEATHER IS LOOKING A BIT LESS
LIKELY. STORMS DO LOOK LIKE THEY COULD STILL BE SEVERE IF THEY DO
DEVELOP. CONFIDENCE STILL NOT GREAT...SO HAVE NOT CHANGED MUCH
THROUGH THIS PERIOD...BUT DID RAISE POPS ACROSS THE EAST AND
NORTHEAST SLIGHTLY.
TEMPERATURES WILL REMAIN WARM THROUGH THE NEXT COUPLE DAYS...WITH
HIGHS AROUND 90 DEGREES. TEMPERATURES WILL BE ON THE RISE THROUGH
THE WEEKEND. GILSTAD
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
NO MAJOR CHANGES TO THE GOING FORECAST. UPPER LEVEL RIDGE WILL
PERSIST OVER THE CENTRAL US THROUGH THE PERIOD KEEPING SOUTHWEST
FLOW OVER THE FORECAST AREA. PERIODIC DISTURBANCES IN THIS FLOW
WILL PROVIDE FOCUS FOR AFTERNOON AND EVENING THUNDERSTORMS. AHEAD
OF A COLD FRONT FOR THE MIDDLE OF NEXT WEEK TEMPERATURES WILL
CLIMB INTO THE UPPER 90S SUNDAY THROUGH TUESDAY WITH SLIGHTLY
COOLER TEMPERATURES WEDNESDAY INTO THE END OF THE WEEK. CHAMBERS
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
THROUGH LATE TONIGHT. VERY LARGE HAIL IS POSSIBLE WITH ANY STORMS
THAT FORM...ALONG WITH VERY HEAVY RAINFALL. LOCAL IFR CONDITIONS
WILL EXIST IN AND NEAR ANY STORMS. BY MID EVENING A LARGE
CONVECTIVE COMPLEX MAY DEVELOP EAST OF ROSEBUD COUNTY WITH VERY
HEAVY RAIN CREATING A POTENTIALLY LARGE AREA OF IFR CONDITIONS TO
THOSE AREAS. STRONG WIND GUSTS ARE ALSO POSSIBLE NEAR ANY STORMS.
EXPECT CONVECTION TO DISSIPATE OR MOVE OUT OF THE AREA BY
MIDNIGHT. VFR CONDITIONS EXPECTED OVERNIGHT. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 063/092 060/092 064/097 064/098 064/097 063/091 061/090
42/T 21/U 11/U 11/U 12/T 22/T 22/T
LVM 051/089 051/091 052/095 052/095 055/092 053/088 049/089
22/T 21/B 11/U 11/U 12/T 22/T 22/T
HDN 060/093 060/095 062/098 063/099 062/101 061/091 059/092
42/T 21/U 11/U 11/U 12/T 22/T 22/T
MLS 064/094 064/094 065/099 066/100 066/098 063/091 061/091
52/T 31/U 11/U 11/U 12/T 22/T 22/T
4BQ 064/093 062/092 065/099 067/099 065/096 064/090 061/088
52/T 21/U 11/U 12/T 22/T 22/T 22/T
BHK 063/091 064/093 064/097 066/098 064/096 067/091 061/090
52/T 31/U 11/U 12/T 22/T 22/T 22/T
SHR 058/092 058/092 060/096 060/096 060/097 059/089 057/090
21/U 21/U 11/U 12/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 642 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 28>31-34-35-38>42-56>58-63>68.
WY...SEVERE THUNDERSTORM WATCH 642 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1025 AM MDT THU JUL 14 2011 MTZ028>042-056>058-063>068-WYZ098-099-151630- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1025 AM MDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEASTERN MONTANA. STRONGEST STORMS ARE EXPECTED EAST AND SOUTHEAST OF A LINE FROM ROUNDUP TO BILLINGS THIS EVENING. LARGE HAIL...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS CAN BE EXPECTED WITH THESE THUNDERSTORMS. HEAVY RAIN IS ALSO EXPECTED...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR WIDELY SCATTERED THUNDERSTORMS FRIDAY. THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL WITH THE THUNDERSTORM ACTIVITY. VERY HOT TEMPERATURES ARE EXPECTED SUNDAY THROUGH TUESDAY WITH HIGHS IN MANY LOCATIONS REACHING THE MID TO UPPER 90S. PROLONGED EXPOSURE TO SUCH HOT TEMPERATURES CAN LEAD TO HEAT EXHAUSTION AND HEAT STROKE...SO PLEASE TAKE THE NECESSARY PRECAUTIONS IF YOU ARE PLANNING ON PARTICIPATING IN OUTDOOR ACTIVITIES. EXPECT WATER LEVELS ON AREA RIVERS AND STREAMS TO CONTINUE TO DECREASE GRADUALLY. NONETHELESS...RIVERS WILL REMAIN HIGH AND FAST FOR THE FORESEEABLE FUTURE...AND CAUTION SHOULD BE USED WHEN NEAR ANY WATERWAY UNTIL LEVELS SUBSIDE SIGNIFICANTLY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT THU JUL 14 2011
MTZ028-034-042-142130-
GOLDEN VALLEY MT-NORTHERN STILLWATER MT-SOUTHERN WHEATLAND MT-
228 PM MDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEATLAND...
SOUTHWESTERN GOLDEN VALLEY AND EXTREME NORTHERN STILLWATER COUNTIES
UNTIL 330 PM MDT...
AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF RYEGATE...MOVING NORTH
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
THIS STORM WILL IMPACT RYEGATE BETWEEN 300 PM AND 330 PM MDT.
LAT...LON 4629 10905 4602 10935 4603 10942 4604 10942
4604 10951 4605 10960 4636 10950
TIME...MOT...LOC 2027Z 201DEG 11KT 4607 10946The Billings radar (KBLX), 74 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
13 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Winds were estimated at 70 mph 20 miles north of Shepherd. A shop door was ripped off, a tree was uprooted and a power line was downed in a yard.
A wet microburst caused crop and tree damage over a 3 square mile area. In addition, several dozen trees were uprooted.
A estimated wind gust of 60 mph was reported in Hysham.
An estimated wind gust of 60 mph was reported 11 miles northwest of Baker.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330695, 330697, 330700, 330702, 330711, 330718, 330719, 330722, 330723, 330736, 330737, 330740, 330743, 330748, 330754, 330756, 330757, 330758.